Hail, Stark
- When
- August 14, 12:48 PM EST to 12:52 PM EST
- Where
- Stark County, Canton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.800, -81.380
Quarter and nickel size hail was reported.
An upper level low pressure over the northern Great Lakes allowed for scattered showers and thunderstorms to develop across the area by midday. A thunderstorm over Stark County became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An upper level low pressure over the northern Great Lakes allowed for scattered showers and thunderstorms to develop across the area by midday. A thunderstorm over Stark County became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 14, 11:59 AM EST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 1259 PM EDT THU AUG 14 2008 .SYNOPSIS... A WEAK COLD FRONT OVER LAKE ERIE WILL PUSH SOUTH ACROSS THE AREA TODAY. A TROUGH ALOFT WILL ROTATE SOUTHEAST ACROSS THE EASTERN GREAT LAKES ON FRIDAY...OTHERWISE SURFACE HIGH PRESSURE FROM THE UPPER MIDWEST WILL BUILD ACROSS THE GREAT LAKES THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A WEAK SHORT WAVE OVER MIDWEST WILL MOVE SE OF THE AREA THIS MORNING. TROUGH OVER LAKE ERIE IS ESSENTIALLY A BACK DOOR COLD FRONT. IT WILL SLIDE SOUTH TODAY AND REPRESENTS THE LEADING EDGE OF DRIER AND MORE STABLE AIR. AS IS TYPICALLY THE CASE THIS TIME OF YEAR...SYSTEMS ARE WEAK AND IT IS HARD TO PIN DOWN TIMING AND LOCATION. THINK THERE COULD BE A SHOWER OR THUNDERSTORM JUST ABOUT ANY TIME THIS MORNING ESPECIALLY NEAR LAKE ERIE WITH FRONT/TROUGH SLIDING SOUTH. SHOWERS AND STORMS WILL LIKELY ALIGN THEMSELVES AHEAD OF THE FRONT INLAND THIS AFTERNOON. CANNOT RULE OUT AN ISOLATED SEVERE STORM AS INSTABILITY WILL LIKELY BE A LITTLE HIGHER THAN PROGGED SINCE STORMS WILL BE SEPARATED AND MODELS ARE TOO WET TODAY. SHORT WAVE PROGGED TO DROP SOUTH ACROSS EASTERN ONTARIO AND CLIP THE EASTERN EDGE OF LAKE ERIE THIS EVENING. SHOWERS/STORMS ASSOCD WITH THIS SHORT WAVE MAY CATCH EXTREME NE OH/NW PA THIS EVENING. GUIDANCE POP IS TOO HIGH FROM GFS MOS TODAY...UNLIKELY THAT 60-70 PERCENT OF THE AREA WILL GET MEASURABLE RAIN TODAY...BUT CERTAINLY 30-50 PERCENT COVERAGE IS REASONABLE... MAINLY INLAND. GFS MOS MAX TEMP IS THE WARMEST OF THE GUIDANCE AND PREFERRED BASED ON YESTERDAYS UPSTREAM TEMPS AND THE FACT THAT IT IS RELATIVELY WARM OUT THERE TO START. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... DEEPENING UPPER TROUGH WILL COMPETE WITH THE DRIER SURFACE HIGH ON FRIDAY. BEST INSTABILITY WILL BE OVER SW ONTARIO AND BELIEVE THERE COULD BE A SHOWER OR THUNDERSTORM SNEAK ACROSS THE EAST HALF OF LAKE ERIE OR DEVELOP ACROSS EXTREME NE OH/NW PA DURING THE DAY FRIDAY AS UPPER TROUGH MOVES OVERHEAD. COVERAGE AND QPF WOULD BE LIMITED. TEMPS AND DEWPOINTS WILL BE A CATEGORY OR TWO LOWER THAN TODAY... YET ANOTHER RELATIVELY COOL DAY IN AUGUST 2008. MORE STABLE WITH RELATIVELY LOW DEWPOINTS SATURDAY AND SUNDAY AS SURFACE HIGH SLIDES ACROSS GREAT LAKES TOWARD MID ATLANTIC STATES. GFS TOO FAST IN MOVING SURFACE HIGH AND DO NOT ANTICIPATE MUCH RETURN FLOW SOUTH FLOW UNTIL MONDAY SO TEMPS AND DEWPOINTS WILL NOT REBOUND AS FAST AS INDICATED BY GFS MOS TEMP GUIDANCE. HIGH TEMPS WILL RECOVER TO NEAR NORMAL ON SUNDAY. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... BIG DIFFERENCES IN THE MODELS FOR THE EXTENDED PERIODS. GFS TRENDING TOWARD A WETTER AND ACTIVE WEATHER PATTERN WHILE THE EUROPEAN SUGGESTS A RAPIDLY DRYING PATTERN. PREVIOUS FORECAST APPEARED TO FOLLOW THE GFS SOLUTION WITH THE WETTER PATTERN SO WILL GO AHEAD AND KEEP CONTINUITY GOING IN THE FORECAST UNTIL SOME CONSENSUS DEVELOPS BETWEEN THE MODEL RUNS. UPPER LEVEL RIDGE BUILDS EAST TOWARD THE FORECAST AREA TUESDAY INTO WEDNESDAY. MEANWHILE...LOW PRESSURE APPROACHES FROM THE SOUTHWEST FORCING A WARM FRONT NORTH ON WEDNESDAY. NATURALLY...THIS FEATURE BRINGS WITH IT COPIOUS AMOUNTS OF MOISTURE WITH IT AS FLOW OUT OF THE GULF OF MEXICO OPENS UP. WILL CONTINUE WITH CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THIS PERIOD AND LEAN TOWARD MOS GUIDANCE TEMPERATURES DUE TO WARM AIR ADVECTION PATTERN SHAPING UP. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... WEAK COLD FRONT WILL CONTINUE TO MOVE SOUTHWARD THROUGH THE AREA THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS MOST OF THE AREA EXCEPT ACROSS NW OH AND RIGHT ALONG THE LAKESHORE. AT THIS POINT I THINK THE MAJORITY OF THE ACTIVITY THIS AFTERNOON WILL BE SOUTH AND EAST OF CLEVELAND AND I WILL INCLUDE A FEW HOURS OF THUNDER THROUGH 00Z AT THE SOUTHERN SITES. ELSEWHERE I WILL USE VCTS SINCE THERE SHOULD BE THUNDERSTORMS AROUND BUT NOT AT TOL/ERI/CLE. COULD SEE BRIEF RESTRICTIONS TO MVFR OR LOWER IN THUNDERSTORMS HOWEVER THE MAJORITY OF THE AFTERNOON HOURS SHOULD BE VFR. SKIES WILL TRY AND CLEAR OUT TONIGHT WHICH COULD YIELD SOME EARLY MORNING MVFR FOG AWAY FROM THE LAKE. THIS SHOULD BE SHORT LIVED WITH CONDITIONS RETURNING TO VFR AFTER DAYBREAK THROUGH THE END OF THE PERIOD. OUTLOOK...VFR CONDITIONS EXPECTED FRIDAY THROUGH THE WEEKEND. POSSIBLE DISTURBANCE ON MONDAY WHICH COULD BRING MVFR CONDITIONS TO THE REGION. && .MARINE... LIGHT AND VARIABLE FLOW WILL PERSIST THROUGH THE MORNING BUT BECOME LIGHT NORTHERLY IN THE AFTERNOON AFTER WEAK COLD FRONT. THE FLOW WILL THEN INCREASE TO AROUND 5 TO 10 KNOTS FROM THE NORTH TONIGHT IN THE WAKE OF THE FRONT. NORTHERLY FLOW PERSISTS INTO SATURDAY WHEN IT THEN BECOMES LIGHT WESTERLY. HIGH PRESSURE PUSHES EAST ACROSS THE OHIO VALLEY AND SOUTHERLY FLOW RETURNS BY THE END OF THE PERIOD. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KOSARIK NEAR TERM...KOSARIK SHORT TERM...KOSARIK LONG TERM...LOMBARDY AVIATION...LEINS MARINE...LOMBARDY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 546 AM EDT THU AUG 14 2008 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-151000- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 546 AM EDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE TODAY BUT ORGANIZED SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cleveland radar (KCLE), 79 km away, was scanning. The volume nearest the first event began at 17:49 UTC.
2 hail. Local standard time, as filed.
Quarter and nickel size hail was reported.
Nickel size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130853, 130854.